South Carolina, 2023

Damaging Winds in South Carolina, August 11, 2023

August 11, 2023 · NWS CHS · 3 events in 2 counties and zones

A cluster of thunderstorms ongoing across parts of central Georgia was forced eastward by a shortwave, encountering moderate levels of surface-based CAPE, strong low-level lapse rates, high levels of downdraft CAPE and moderate levels of 0-6 km bulk shear across southeast South Carolina. As a result, a few thunderstorms became strong to severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms ongoing across parts of central Georgia was forced eastward by a shortwave, encountering moderate levels of surface-based CAPE, strong low-level lapse rates, high levels of downdraft CAPE and moderate levels of 0-6 km bulk shear across southeast South Carolina. As a result, a few thunderstorms became strong to severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 9:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 9:37 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1037 AM EDT Fri Aug 11 2023

.SYNOPSIS...
A disturbance will pass over the area today, then high pressure
will build in this weekend. A cold front could impact the area
during the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Aloft, the flow will remain primarily zonal between a trough
extending across the Great Lakes and Northeast United States and
high pressure extending across the Gulf of Mexico and into the
Central United States. At the sfc, a front will remain north-
northwest of the local area, favoring warm conditions across the
Southeast United States. High temps in the low-mid 90s will be
common, warmest along and east of the I-95 corridor where increasing
cloud cover is delayed a few hours compared to locations inland.
Across far southern locations, hot temps along with sfc dewpts
in the mid to upper 70s should result in heat index values upwards
to 110 degrees. A Heat Advisory remains in place for this area
from 11AM to 5PM EDT.

Heading into early afternoon the main weather concern will focus on
severe weather potential across the region. Hot and humid conditions
will create unstable conditions prior to the arrival of a cluster of
thunderstorms ongoing across parts of Central Georgia late this
morning. H5 shortwave energy will likely push convection eastward,
impacting much of southeast South Carolina and parts of southeast
Georgia along its southern flank. SBCAPE around 2500-3500 J/kg, strong
low-lvl lapse rates around 8 C/km, DCAPE values around 1100-1300 J/kg,
but weaker 0-6 km effective bulk shear around 20-25 kt suggests
a few thunderstorms could be severe with damaging wind gusts being
the primary concern. Brief heavy rainfall will be a secondary concern,
but could produce a limited risk of minor flooding in low-lying areas
given PWATs around 2.25 inches. Based on latest CAMs as well as
ongoing conditions associated with the large thunderstorm cluster
to the west, timing of severe weather should arrive across inland
areas between 12-2 PM, then shift toward the coast through mid
afternoon. Heading into the evening hours, most convection should
be offshore, likely departing the area. However, a secondary
batch of showers/thunderstorms could impact southern most zones
across southeast Georgia approaching sunset. Confidence remains
low in the secondary batch occurring locally and it should remain
inland and/or south of the area heading into early night hours.
Otherwise, conditions should become considerably drier/quiet by
late evening. Low temps should remain mild, generally in the
low-mid 70s inland to upper 70s closer to the coast.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
On Saturday, NVA and shortwave ridging will occur while a
slightly drier airmass moves in. We can't rule out an isolated
shower or thunderstorm along a mid to late afternoon sea breeze,
but convective coverage looks quite low. Warm and muggy
conditions will persist with highs in the mid 90s and dewpoints
in the upper 70s. Our max heat index grid is showing a couple
pixels of 110F but generally 105-108F.

Upper ridging is expected to continue on Sunday with no
appreciable vort energy moving through. A prevailing southerly
flow should allow the sea breeze to develop and move inland
earlier in the day. Also, PWs will increase during the day, so
an isolated thunderstorm will be possible just about anywhere. A
Heat Advisory is likely due to 110-114F heat indices from upper
90s temps and upper 70s dewpoints.

The upper ridge will flatten out on Monday while low-level
moisture continues to increase. PWs could exceed 2.1" across
southeast GA Monday afternoon. Isolated to scattered convection
expected along the sea breeze, mainly during the afternoon. Heat
Advisories likely to continue due to upper 90s temps, upper 70s
dewpoints, and max heat indices of 110-114F.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Hot and humid conditions will persist into Tuesday. Heat
Advisory conditions are currently forecast with heat indices
topping out in the 110 to 114F range. A weak cold front could
stall near the area Tuesday night or Wednesday, then linger
nearby for several days. This should yield an increase in
shower and tstm coverage and slightly cooler temps.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
11/12z TAF discussion:
KCHS/KJZI/KSAV: No major changes are planned. VFR this morning
with the risk for tstm impacts increasing this afternoon as an
area of showers/tstms moves into the terminals from the west and
southwest. Timing is still a bit uncertain, but the risk for at
least some impacts looks greatest from roughly 19-23z at KSAV
and 20-00z at KCHS and KJZI. TEMPO groups for MVFR conditions in
TSRA will be highlighted during this time with vsbys approaching
alternate minimums at KCHS and KJZI. Adjustments will likely be
needed throughout the day as timing/coverage becomes a bit more
certain.

Extended Aviation Outlook: Mainly VFR through Monday. Afternoon
thunderstorm chances increase Tuesday.

&&

.MARINE...
Today and Tonight: West winds will back to the southwest and south
this afternoon, then continue into the overnight period. Winds will
remain around 15 kt or less with seas averaging between 2-4 ft.
Clusters of thunderstorms will move off the coast later this
afternoon and traverse across local waters through early evening. A
few of these storms will be capable of producing wind gusts in
excess of 35 kt with frequent cloud-to-water lightning and locally
heavy rainfall with vsbys less than 1 NM. Special Marine Warnings
could be needed at some point.

Saturday through Tuesday: S to SW winds will continue Saturday
through Wednesday. A slight increase in wind speeds expected
early to mid next week as a cold front approaches, but
conditions should remain below advisory levels.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 5 PM EDT this afternoon for GAZ137>141.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...DPB
Hazardous weather outlook, Aug 11, 10:31 AM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1131 AM EDT Fri Aug 11 2023

AMZ330-350-352-354-374-121530-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1131 AM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Numerous showers and thunderstorms are expected
to impact coastal waters late afternoon into early evening. A few of
these thunderstorms will be capable of producing wind gusts in excess
of 35 knots and frequent cloud-to-water lightning. In addition, locally
heavy rainfall could produce visibilities of 1 NM or less.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ137>141-121530-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
1131 AM EDT Fri Aug 11 2023

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe Thunderstorms: Numerous showers and thunderstorms are
expected to impact the region this afternoon into early evening. A
few of these thunderstorms will be capable of producing damaging
winds and frequent cloud-to-ground lightning. In addition, locally
heavy rainfall could produce minor flooding of low-lying and poor
drainage areas. The risk for severe weather will greatest between
2 PM and 7 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat: Temperatures in the upper 90s combined with humid conditions
could produce heat indices of 110 to 114 degrees Sunday through
Tuesday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>119-SCZ040-042>045-047>052-121530-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Allendale-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
1131 AM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Numerous showers and thunderstorms are expected
to impact the region early this afternoon into early this evening. A
few of these thunderstorms will be capable of producing damaging
winds and frequent cloud-to-ground lightning. In addition, locally
heavy rainfall could produce minor flooding of low-lying and poor
drainage areas. The risk for severe weather will greatest between
noon and 7 PM, beginning well inland early, then closer to the coast
mid-late afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat: Temperatures in the upper 90s combined with humid conditions
could produce heat indices of 110 to 114 degrees Sunday through
Tuesday. Heat Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Aug 11, 10:50 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
1150 AM EDT Fri Aug 11 2023

GAZ087-088-100-SCZ040-111630-
Bulloch-Jenkins-Screven-Allendale-
1150 AM EDT Fri Aug 11 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS AND ALLENDALE COUNTIES...

At 1150 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Augusta
Regional Airport to near Burke County Airport to 6 miles northwest of
Swainsboro, and moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Millen, Sylvania, Butts, Portal, Hiltonia, Rocky Ford, Altman, and
Perkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
      3291 8176 3304 8156 3310 8161 3316 8153
      3312 8142 3288 8142 3251 8169 3255 8203
      3261 8200 3266 8208 3281 8215
TIME...MOT...LOC 1550Z 282DEG 30KT 3336 8193 3301 8206 3264 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BAH
Special weather statement, Aug 11, 11:30 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
1230 PM EDT Fri Aug 11 2023

SCZ040-042-043-111700-
Allendale-Hampton-Inland Colleton-
1230 PM EDT Fri Aug 11 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
ALLENDALE COUNTIES...

At 1229 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Appleton, or near Allendale, moving east at
30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Colleton, Varnville,
Fairfax, Brunson, and Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3317 8078 3275 8087 3287 8145 3313 8143
      3311 8137 3312 8120 3305 8113 3305 8110
      3303 8108 3310 8095 3306 8090 3309 8088
      3313 8089 3318 8079
TIME...MOT...LOC 1629Z 263DEG 28KT 3303 8139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BAH
Special weather statement, Aug 11, 11:32 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
1232 PM EDT Fri Aug 11 2023

GAZ087-088-099>101-SCZ040-042-047-111715-
Bulloch-Jenkins-Candler-Screven-Effingham-Allendale-Inland
Jasper-Hampton-
1232 PM EDT Fri Aug 11 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS, CANDLER, EFFINGHAM, HAMPTON, ALLENDALE AND JASPER
COUNTIES...

At 1232 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Burtons Ferry
Landing to near Twin City, and moving east at 45 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Millen, Sylvania, Butts, Estill, Portal, Hiltonia, and
Newington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3256 8209 3254 8203 3260 8200 3266 8208
      3270 8210 3292 8199 3295 8186 3291 8176
      3304 8156 3310 8161 3316 8154 3312 8141
      3288 8144 3278 8087 3277 8086 3259 8095
      3242 8119 3249 8217
TIME...MOT...LOC 1632Z 267DEG 40KT 3292 8148 3255 8207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BAH

The radar

The Charleston,SC radar (KCLX), 26 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
August 11, 12:00 PM EST
Where
Hampton County, 0.9 mi NE of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.830, -81.220

The Hampton County 911 Call Center reported a tree down on Deer Road.

Thunderstorm Wind, Colleton

When
August 11, 12:28 PM EST
Where
Colleton County, 3.64 mi NNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.780, -80.840

A county official reported a tree down on Low Country Highway near Catkin Lane.

Thunderstorm Wind, Colleton

When
August 11, 12:41 PM EST
Where
Colleton County, 4.01 mi SW of Stokes
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.930, -80.770

Colleton County Emergency Management reported a tree down at the 1700 Block of|Penny Creek Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134439, 1134441, 1134440.